Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 58, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2012, 4:01 PM CDT for Douglas County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2012, 4:01 PM CDT (21:01 UTC)
- Expired
- May 6, 2012, 4:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:05 PM CDT | HAIL 0.75 | 2 S Eudora, KS | |
| May 6, 4:23 PM CDT | HAIL 1 | 1 S Eudora, KS | DIME TO QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654
WUUS53 KTOP 062101
SVRTOP
KSC045-062130-
/O.NEW.KTOP.SV.W.0058.120506T2101Z-120506T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING NORTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
EUDORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
3898 9511 3896 9509 3898 9509 3899 9506
3898 9505 3888 9505
TIME...MOT...LOC 2101Z 234DEG 10KT 3893 9510
HAIL...1.00IN
WIND...60 MPH
$$3 follow-up statements
120
WWUS53 KTOP 062105
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SUN MAY 6 2012
KSC045-062130-
/O.CON.KTOP.SV.W.0058.000000T0000Z-120506T2130Z/
DOUGLAS KS-
405 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DOUGLAS COUNTY UNTIL 430 PM CDT...
AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING NORTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 359 PM SPOTTERS REPORTED
QUARTER SIZED HAIL 2 MILES SOUTHWEST OF EUDORA.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
EUDORA AND MAINLY RURAL AREAS OF EASTERN DOUGLAS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
3898 9511 3896 9509 3898 9509 3899 9506
3898 9505 3888 9505
TIME...MOT...LOC 2104Z 234DEG 10KT 3893 9509
HAIL...1.00IN
WIND...<50 MPH
$$066
WWUS53 KTOP 062117
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT SUN MAY 6 2012
KSC045-062130-
/O.CON.KTOP.SV.W.0058.000000T0000Z-120506T2130Z/
DOUGLAS KS-
417 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DOUGLAS COUNTY UNTIL 430 PM CDT...
AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EUDORA...AND
MOVING EAST AT 5 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
EUDORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
3898 9511 3896 9509 3898 9509 3899 9506
3898 9505 3888 9505
TIME...MOT...LOC 2117Z 255DEG 6KT 3891 9509
HAIL...1.50IN
WIND...60 MPH
$$415
WWUS53 KTOP 062132
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SUN MAY 6 2012
KSC045-062142-
/O.EXP.KTOP.SV.W.0058.000000T0000Z-120506T2130Z/
DOUGLAS KS-
432 PM CDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE COUNTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 3889 9516 3897 9517 3899 9516 3897 9513
3898 9511 3896 9509 3898 9509 3899 9506
3898 9505 3888 9505
TIME...MOT...LOC 2117Z 255DEG 6KT 3891 9509
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:42 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 6, 2:42 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT SUN MAY 6 2012 .DISCUSSION... SHORT TERM FORECAST - TODAY AND TONIGHT... A MOIST WARM SECTOR HAS BEEN IN PLACE OVER EASTERN KANSAS FOR SEVERAL DAYS NOW...WHICH HAS BROUGHT MUGGY CONDITIONS TO THE AREA. SATURDAY WILL LIKELY BRING THE FINAL DAY OF THESE WARM AND MUGGY CONDITIONS FOR AT LEAST A FEW DAYS AS A COLD FRONT WHICH IS CURRENTLY LOCATED ON A LINE BETWEEN KLNK AND KRSL WILL SWEEP THROUGH THE AREA ON SATURDAY. THE MAIN CHALLENGE FOR TODAY WILL BE DETERMINING THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON. SHORT RANGE CONVECTIVE MODELS HAVE STARTED TO CONVERGE ON A SOLUTION WHICH BREAKS OUT CONVECTION ALONG THE FRONT OVER EASTERN MISSOURI AND UNZIPS THE NE-SW ORIENTED FRONT TO THE SW THIS AFTERNOON. THE MAIN UNCERTAINTY COMES WITH THE MID LEVEL ELEVATED MIXED LAYER(~700 MB) WHICH FORECAST SOUNDINGS INDICATE IS RATHER FORMIDABLE. ALTHOUGH THE CONVECTION ALLOWING MODELS INDICATE THAT UPWARD MOVING PARCELS WILL BE ABLE TO OVERCOME THE CAP...IT WILL BE TOUGH GIVEN THE 8-9C TEMPS AT 700 MB...WHICH MAY ACTUALLY WARM AS THE AFTERNOON PROGRESSES AS WARMER AIR ADVECTS INTO THE AREA FROM SC KANSAS. ANOTHER ASPECT REGARDING TODAYS CONVECTION IS A SUBTLE WAVE WHICH 500 MB PROFILERS AT HILLBORO AND HAVILAND BACKED SLIGHTLY...THEN VEERED...WHICH INDICATES A SUBTLE WAVE GOING THROUGH SC KANSAS. SOME ENHANCED CUMULUS AND EVEN SOME LIGHT RADAR ECHOES HAVE FORMED IN CENTRAL KANSAS...POSSIBLY IN RESPONSE TO THIS WAVE. THIS WAVE MAY ALSO GIVE AREAS FURTHER TO THE EAST A BETTER CHANCE TO OVERCOME THE MID LEVEL TEMP INVERSION...BY PROVIDING SOME MID LEVEL FORCING FOR ASCENT. ITS UNCLEAR AT THIS TIME WHETHER IT WILL BE ENOUGH TO OVERCOME THE WARM MID LEVEL LAYER. SHOULD CONVECTION BE ABLE TO BREAK OUT ACROSS THE AREA THIS AFTERNOON IT WOULD LIKELY BE IN THE 21-23Z TIME PERIOD ONCE THE FRONT REACHES KMHK. GIVEN AMPLE INSTABILITY OF 2500-3500 J/KG THERE WILL BE ENOUGH POTENTIAL ENERGY TO GET STRONG UPDRAFTS ALONG THE FRONT. MODEST WIND SHEAR OF 30-40 KTS IN THE 0-6 KM LAYER WILL GIVE ANY CELLS A LITTLE EXTRA LIFE...AND MAY ENHANCE THE THREAT FOR LARGER HAIL AND POSSIBLY A FEW DAMAGING WIND GUSTS. TIME OF ARRIVAL TOOL AND LINEAR EXTRAPOLATION INDICATES THAT THE FRONT SHOULD BE CLEARED OF THE FORECAST AREA BY ROUGHLY 03Z...AND WITH THE EXIT OF THE FRONT COMES THE END OF THE STRONGEST SHOWERS AND THUNDERSTORMS. WILL KEEP CHANCE POPS IN THE NORTHEASTERN AND EAST CENTRAL ZONES THROUGH 12Z AS SOME TRAILING STRATIFORM LIGHT SHOWERS MAY PERSIST POST FROPA. WITH COOLER AND DRIER AIR ADVECTING INTO THE AREA EXPECT MONDAY TO BE DRY WITH MUCH COOLER TEMPS CHARACTERIZED BY MAX TEMPS IN THE LOWER TO MID 70S. JL MID TERM - MONDAY THROUGH WEDNESDAY... THIS WILL BE A QUIET PERIOD AS A RIDGE OF SURFACE HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA FROM WEST TO EAST. MONDAY MORNING MAY START OFF WITH A FEW SHOWERS IN THE AREA AMID SOME WEAK MID LEVEL FORCING...A SITUATION NOT UNLIKE THE MORNING SHOWERS IN NORTH CENTRAL NEBRASKA THIS MORNING. ANY SHOWERS SHOULD DISSIPATE/MOVE OUT OF THE AREA BY NOON THOUGH WITH PARTLY CLOUDY SKIES THEREAFTER. THERE WILL BE A PRETTY STOUT PRESSURE GRADIENT IN PLACE AND MIXING TO AROUND 825 HPA EXPECTED WHERE LOW CLOUDS CLEAR OUT SHOULD HELP CONTRIBUTE TO BREEZY NORTH WINDS. SOME HIGH CLOUDS AND CONTINUED MIXING SHOULD HELP MODERATE TUESDAY MORNING LOW TEMPS A BIT...WITH UPPER 40S AND LOWER 50S EXPECTED...WHILE WEDNESDAY MORNING MAY BE A BIT COOLER WITH MID 40S EXPECTED UNDER THE SURFACE RIDGE AND LIMITED CLOUD COVER. HIGH TEMPS MONDAY THROUGH WEDNESDAY WILL BE SEASONAL... GENERALLY IN THE LOWER 70S EACH DAY UNDER MOSTLY SUNNY SKIES... STABLE 850 TEMPS AND A WELL MIXED BOUNDARY LAYER. WEDNESDAY MAY BE JUST A SHADE COOLER WITH A BIT MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES ALOFT WITH THE PASSAGE OF THE UPPER TROUGH. BARJENBRUCH LONG TERM - THURSDAY THROUGH SUNDAY... TEMPERATURES ARE FORECAST TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL... LOWS IN THE 50S AND HIGHS IN THE 70S...THROUGH THE LONG TERM AS THE AREA IS DOMINATED BY A ZONAL TO NORTHWEST FLOW PATTERN ALOFT. THERE WILL BE A FEW SHORT WAVE TROUGHS MOVING THROUGH THIS UPPER LEVEL FLOW WITH A SURFACE FRONTAL BOUNDARY EXPECTED TO MEANDER ACROSS THE CENTRAL PLAINS FRIDAY THROUGH SUNDAY. THIS FRONT MAY COUPLE WITH THE WEAK TROUGHS TO BRING THUNDERSTORM CHANCES TO THE AREA FROM FRIDAY AFTERNOON THROUGH SUNDAY AFTERNOON. CONFIDENCE IN THE TIMING AND OVERALL PRECIP CHANCES THROUGH THIS PERIOD IS LOW THOUGH...AND HAVE GONE WITH LOW END POPS AT THIS TIME. BARJENBRUCH && .AVIATION... OUTFLOW BOUNDARY FROM NEBRASKA CONVECTION HAS MOVED THROUGH MHK TERMINAL ALREADY AND LOWERING CIGS TO MVFR AND SHIFTING WINDS TO THE NORTH. THIS SHOULD LAST UNTIL ABOUT 15Z THEN BECOME VFR AGAIN. FURTHER EAST TO TOP AND FOE THE BOUNDARY MOVES THROUGH BY 13Z THIS MORNING. AN MVFR CIG IS POSSIBLE AT TOP AND FOE. WINDS MAY BECOME LIGHT AND VARIABLE THEN BECOME SOUTHEAST TO SOUTH AGAIN. TIMING OF CONVECTION A LITTLE TRICKY AS MAIN COLD FRONT WILL MOVE THROUGH LATER TODAY...WENT VCTS AFTER 18Z THEN ADDED A TEMPO GROUP FOR TOP AND FOE WITH MVFR CIGS AND VSBYS. CONVECTION SHOULD CLEAR THE TERMINALS BY 03Z WITH SOME -SHRA THEREAFTER. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 6, 2:34 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 234 PM CDT SUN MAY 6 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-071945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 234 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...MAINLY SOUTH AND EAST OF A HIAWATHA TO ABILENE LINE. THE STRONGEST THUNDERSTORMS COULD BE SEVERE AND PRODUCE QUARTER SIZED HAIL AND DAMAGING WINDS AROUND 60 MPH...MAINLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES RETURN TO THE AREA LATE FRIDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 20 min |
| May 6, 6:14 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.